Wildfire, Southeast Big Horn Basin
- When
- July 8, 6:00 PM MST to July 13, 6:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
Lightning strikes ignited a wildfire in grassland northeast of Worland on the evening of July 8th, mainly north of US Highway 16 and Wyoming Highway 31 in Washakie and Big Horn Counties. The fire grew rapidly on July 8th and 9thl causing the closure of Highway 31 for a time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning strikes ignited a wildfire in grassland northeast of Worland on the evening of July 8th, mainly north of US Highway 16 and Wyoming Highway 31 in Washakie and Big Horn Counties. The fire grew rapidly on July 8th and 9thl causing the closure of Highway 31 for a time. The fire was largely contained by July 13th. A total of around 43000 acres was burned. A majority of the fire was on public land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 8, 12:06 PM MST, 5 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 106 PM MDT Sun Jul 8 2018 .SHORT TERM...(This evening through Monday) Issued at 105 PM MDT Sun Jul 8 2018 Shortwave/thermal trough moved into the nw as expected this morning with quite a few light showers. A weaker disturbance brought clouds and at least some virga to far srn Sweetwater. Today's disturbance will lead to more afternoon convection across the north half with some isold storms also trying to form off the higher terrain/mtns in Sweetwater County and then moving e or ene across the area. Isold evening convection is possible elsewhere over and near the mtns. The next area we're watching is over cntrl NV where a large batch of moisture is trying to rotate n and ne around the periphery of the upper high over se UT. This moisture and its associated weak disturbances will likely rotate/move into the w/nw half of our area later tonight into Monday morning with lots of accas/virga and a few showers. Some of that could spill over into cntrl WY. By afternoon, the increased moisture will likely lead to quite a few showers/storms in the mountains with more isold coverage in the lower elevations. The lower elevations in the ern zones are capped initially with some thinning later in the afternoon and evening so those areas will likely see the latest convection. Models are showing a major moisture push at the same time with most areas climbing above 1" PW on Monday. Surface dew points to the south are not that impressive with mainly 40s (lower 50s in far srn UT/swrn CO). Morning soundings did show some decent pw air to the south in the .80 to 1" range which is 130 to 150% of normal. I do expect moisture push but not as considerable as the models are showing. With that said, even a modest increase with better mid level moisture and weak steering flow could produce a few heavy rainers in the high country along and west of the divide. Still some pretty big spreads across the lower elevations for gusty/strong wind potential. Still quite warm/hot Monday tempered only a little with cloud cover and some by higher moisture levels making a little bit of a tricky high forecast depending on moisture levels. Even with a nearly 600dm upper H5 high forecast in the area Monday, we still have weather to forecast! .LONG TERM...(Monday night through Sunday) Issued at 105 PM MDT Sun Jul 8 2018 A high pressure center will remain over the great basin with west southwest flow aloft over western and central Wyoming. Subtropical moisture will be trapped under the ridge and brush western and southern Wyoming spreading north and east at times supporting convective clouds, showers and thunderstorms mainly over the mountains. Convection will be mainly high based with potential strong outflow winds from dry microbursts, The heaviest rainfall should be over the south and west. Temperatures will fluctuate in a rather narrow range with cloud cover and precipitation causing most of the variation as temperature advection will be weak with the polar front remaining well to the north. && .AVIATION...(For the 00Z TAFS through 00Z Monday afternoon) Issued at 105 PM MDT Sun Jul 8 2018 Isolated showers and thunderstorms with 45 to 55 mph wind gusts will be the main threat to aviation into this evening. Isolated showers will linger overnight. On Monday, a few morning showers will linger across the west with local gusty wind. Showers and thunderstorms will start to develop again by Monday afternoon with strong wind gusts (and of course lightning) the main threat. && .FIRE WEATHER... Issued AT 105 PM MDT Sun Jul 8 2018 Isolated showers and thunderstorms will continue through the evening hours with the main threat besides the potential for lightning will be strong wind gusts to 50 mph. More clouds and moisture will move into the west later tonight or Monday morning with another round of light showers. By Monday afternoon, scattered showers and thunderstorms are expected in the high country with more isolated gusty storms in the lower elevations. A few of the mountain storms could also have heavy rain with slow movement. It will remain quite warm to hot in the afternoon and evening for the next several days with only clouds and showers trying to moderate the temperatures at times. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...Baker AVIATION...Skrbac FIRE WEATHER...Baker/Skrbac
Hazardous Weather Outlook National Weather Service Riverton WY 213 AM MDT Sun Jul 8 2018 WYZ001>020-022>030-091100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 213 AM MDT Sun Jul 8 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated late day thunderstorms over southern portions, spreading northward east of the Divide through the overnight hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Wednesday...Isolated to scattered mainly afternoon and evening thunderstorms. Locally heavy rain possible with these storms. Thursday...Isolated thunderstorms across Johnson and Natrona counties. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
Special Weather Statement National Weather Service Riverton WY 127 PM MDT Sun Jul 8 2018 WYZ028>030-082300- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 127 PM MDT Sun Jul 8 2018 Isolated showers and thunderstorms are moving east across far Southern Sweetwater County early this afternoon including the Flaming Gorge Reservoir area. Be alert for these storms as they could produce strong wind gusts of 40 to 50 mph with little advance warning. Take shelter off the water and indoors if you see any storms approaching your area. The potential for more showers and thunderstorms will continue into the evening hours. Team Riverton
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758465, 758466.